November 26, 2012

Grapefruit and your medication

GrapefruitThe number of prescription drugs that can react badly to grapefruit is increasing, yet researchers believe many physicians are unaware of these effects.

Between 2008 and 2012, the number of medications which could cause side effects when combined with grapefruit increased from 17 to 43, representing an average rate of increase of more than six drugs per year.

Our Senior Cardiac Nurse, Doireann Maddock, said: “We have known about the relationship between grapefruit and certain medications for many years.

“However, this review shows an increase in the number of medications with the potential to react negatively to grapefruit. So it’s really important that patients are fully informed of the risks at the time of prescription.

Cholesterol lowering medication such as atorvastatin and simvastatin are amongst the drugs affected by grapefruit. If you are concerned about your medication and want to know more about foods to avoid, ask your pharmacist or GP for advice.”

This research was published in the Canadian Medical Association Journal.